Thunderstorm Wind, Ford
- When
- April 14, 6:23 PM CST
- Where
- Ford County, Dodge City Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.767, -99.967
Measured on backup wind equipment.
7 thunderstorm wind, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 2:32 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT WED APR 14 2004 .DISCUSSION... DAYS 1-2... THE 12Z UPPER AIR ANALYSIS HAD THE 500 MB RIDGE AXIS ACROSS THE CENTRAL CONUS WITH CLOSED LOWS LOCATED OVER THE EASTERN SEABOARD AND ENTERING THE PACIFIC NORTHWEST. WEAK SHORTWAVE TROUGHS IN THE FLOW AT THAT LEVEL WERE MOVING OUT OVER THE CENTRAL HIGH PLAINS THIS MORNING AND ALSO OVER THE INTERMOUNTAIN WEST. THE FIRST WAVE HAS MOVED ON EAST OF THE AREA WHILE THE SECOND WAVE IS NOW MOVING INTO WESTERN COLORADO. AT THE SURFACE, A DRYLINE HAS SET UP OVER EASTERN COLORADO AND WAS TIGHTEST OVER SOUTHEAST COLORADO/SOUTHWEST KANSAS WHERE A FEW THUNDERSTORMS HAVE ERUPTED WITH AFTERNOON HEATING. THINK THAT THE THUNDERSTORMS WILL MAINLY BE A LATE AFTERNOON AND EVENING EVENT AND SHOULD BE DYING OUT BY SUNSET. HAVE ADDED A SLIGHT CHANCE FOR THUNDERSTORMS TO THE GRIDS OVER THE SOUTHERN AND SOUTHEAST PART OF THE CWA MAINLY THIS EVENING. LATER TONIGHT AS THE UPPER WAVE MOVES OUT, THE CENTRAL HIGH PLAINS ALSO COMES UNDER THE LEFT EXIT REGION OF A 90 KT 250 MB JET PER THE MESOETA. APPEARS THERE COULD BE ENOUGH MID LEVEL COOLING AND ISENTROPIC LIFT IN THE MID LEVELS TO HELP SUSTAIN OR REDEVELOP THUNDERSTORMS ACROSS NORTHERN KANSAS LATER TONIGHT. MAIN PROBLEM IS THE LACK OF DECENT DEWPOINTS. THINK THAT IF ANYTHING DEVELOPS, THE BEST CHANCES WILL BE NORTH OF THE CWA SO WILL LEAVE DRY FOR NOW. AS THE UPPER WAVE MOVES OUT, THE LOW PRESSURE TROUGH AT THE SURFACE WILL ALSO MOVE EAST. DRIER AIR AND DOWNSLOPE WINDS WILL BE IN PLACE OVER NEARLY ALL THE CWA BY THURSDAY AFTERNOON. HAVE KEPT THE CURRENT MAX TEMP FORECAST OF MID 80S FOR THURSDAY INTACT BUT WITH FULL SUNSHINE AND DOWNSLOPE, THE POSSIBILITY FOR EVEN WARMER TEMPS EXISTS. LATE THURSDAY NIGHT A FRONT IS FORECAST BY THE GFS/ETA TO SLIDE SOUTH INTO THE CWA. THIS FEATURE IS FORECAST TO BE WASHING OUT ON FRIDAY AS THE REGION STARTS TO FEEL THE EFFECTS OF THE NEXT SYSTEM. HIGHS ON FRIDAY WILL BE A FEW DEGREES COOLER THAT THURSDAY ESPECIALLY IN THE NORTH. DAYS 3-7... MAIN CHANGES MADE TO THE EXTENDED PACKAGE TODAY WHERE TO POPS/WX SUNDAY AND THE MIDDLE OF NEXT WEEK. MODELS AGREE ON BRINGING SOME SHORTWAVE ENERGY INTO THE PLAINS OVER THE WEEKEND. LOOKS LIKE SW KS WILL BE DRY SLOTTED BY SUNDAY AFTERNOON, SO BEST CHANCE OF SEEING ANYTHING WILL BE SAT PM AND SUN ACROSS THE EAST. AFTER THAT, ALL MODELS ARE SHOWING ANOTHER STRONGER SYSTEM TO TAKE MUCH THE SAME TRACK FROM THE SOUTHERN ROCKIES AND INTO THE GREAT LAKES. THERE WILL NO DOUBT BE PRECIP CHANCES NEXT WEEK WITH THIS SYSTEM, THE ONLY QUESTION IS TIMING. THE EURO AND CANADIAN ARE SLOWER WITH THE SYSTEM, HINTING AT MORE OF A WED-FRI TIME FRAME. THE GFS IS FASTER, BRINGING THE SYSTEM INTO THE PLAINS BY TUES EVENING. TO COORDINATE SOME WITH OUR SURROUNDING OFFICES, WILL INSERT SLGT CHC TO CHC POP TUES PM-WED AS A FIRST GUESS FOR NOW. AS THE TIMING OF THIS SYSTEM GETS IRONED OUT OVER THE COMING DAYS, THIS CAN BE ADJUSTED. DID NOT MAKE ANY MAJOR CHANGES TO THE TEMPS. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 85 50 83 / 20 00 00 00 GCK 48 85 47 82 / 00 00 00 00 EHA 48 84 47 82 / 00 00 00 00 LBL 49 85 47 84 / 00 00 00 00 HYS 50 85 50 81 / 00 00 00 00 P28 52 83 56 83 / 20 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && GERARD/LACY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 415 PM CDT WED APR 14 2004 KSZ030-031-043>046-061>066-074>081-084>090-151000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 415 PM CDT (315 PM MDT) WED APR 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE LATE AFTERNOON HOURS GENERALLY SOUTH OF A LINE FROM CIMARRON THROUGH DODGE CITY, KINSLEY AND STAFFORD. THE MAIN THREAT FROM THESE STORMS WILL BE SMALL HAIL, BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH. THE STORMS SHOULD BE DYING OUT AROUND SUNSET AS DAYTIME HEATING DIMINISHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GERARD
The Dodge City radar (KDDC), 1 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
7 thunderstorm wind, 1 high wind. Local standard time, as filed.
Measured on backup wind equipment.
Measured on backup wind equipment
Measured by a weather lab
Six inch tree limbs blown down.
Measured by a school weather lab
High wind 12 SE of Jetmore generated by outflow from distant and dying thunderstorms.
A roof was blown off of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391425, 5391435, 5391436, 5391437, 5391438, 5391439, 5391440, 5391441.